Alert archive / New Jersey / Special Marine Warnings in 2018

Special Marine Warning 39, NWS Philadelphia/Mount Holly

May 20, 2018

NWS Philadelphia/Mount Holly issued this special marine warning at May 20, 2018, 6:33 PM EDT. It was in force for 87 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2018, 6:33 PM EDT (22:33 UTC)
Expired
May 20, 2018, 8:00 PM EDT
In force
87 min
Issued by
NWS Philadelphia/Mount Holly
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Dover AFB radar (KDOX), 65 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 10.6 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2018-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 120 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2018-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
120 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
662 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

804 
WHUS51 KPHI 202233
SMWPHI
ANZ430-431-452-453-472-473-210000-
/O.NEW.KPHI.MA.W.0039.180520T2233Z-180521T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Mount Holly NJ
633 PM EDT SUN MAY 20 2018

The National Weather Service in Mount Holly NJ has issued a

* Special Marine Warning for...
  Delaware Bay...
  Coastal and outer waters from Little Egg Inlet to Cape May NJ...

* Until 800 PM EDT.

* At 633 PM EDT, strong thunderstorms were located along a line
  extending from near Great Egg Inlet to near Woodland Beach, moving
  east at 15 knots.

  HAZARD...Wind gusts 34 knots or greater.

  SOURCE...Radar.

  IMPACT...Small craft could be damaged in briefly higher winds and 
           suddenly higher waves.

* Locations impacted include...
  Atlantic City, Buoy 2fb, Atlantic City Reef, Buoy 3fb, Fourteen
  Foot Bank Light, Great Egg Inlet, East Point, Deepwater Reef,
  Woodland Beach, Cape May Point, Miah Maull Light, Ship John Shoal
  Light, Great Egg Reef, Brandywine Shoal Light, Ocean City Reef,
  Wildwood, The Lump, 28-Mile Wreck, Fortesque Beach and Sea Breeze.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor immediately as gusty winds and high waves are 
expected.

&&

LAT...LON 3948 7561 3938 7521 3933 7526 3922 7514
      3932 7495 3921 7500 3912 7483 3898 7494
      3897 7491 3927 7465 3922 7473 3930 7481
      3931 7479 3937 7447 3918 7358 3895 7377
      3899 7411 3891 7503 3925 7557 3927 7547
TIME...MOT...LOC 2233Z 279DEG 17KT 3932 7450 3936 7555 

HAIL...0.00IN
WIND...>34KTS

$$

JRK
2 follow-up statements
806 
FZUS71 KPHI 202311
MWSPHI

Marine Weather Statement
National Weather Service Mount Holly NJ
711 PM EDT SUN MAY 20 2018

ANZ430-431-452-453-472-473-210000-
/O.CON.KPHI.MA.W.0039.000000T0000Z-180521T0000Z/
711 PM EDT SUN MAY 20 2018

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 800 PM EDT...

For the following areas...
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm...
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20
nm...
Delaware Bay waters north of East Point NJ to Slaughter Beach DE...
Delaware Bay waters south of East Point NJ to Slaughter Beach DE...
Waters from Great Egg Inlet NJ to Cape May NJ out 20 to 40 nm...
Waters from Little Egg Inlet NJ to Great Egg Inlet NJ out 20 to 40 nm
from 20 to 40 NM...

At 710 PM EDT, strong thunderstorms were located along a line
extending from near Ocean City Reef to near Cross Ledge Light to near
Woodland Beach, moving southeast at 25 knots.

HAZARD...Wind gusts 34 knots or greater.

SOURCE...Radar indicated.

IMPACT...Small craft could be damaged in briefly higher winds and 
         suddenly higher waves.

Strong thunderstorms will be near...
  Ocean City Reef around 715 PM EDT.
  Great Egg Reef around 720 PM EDT.
  Atlantic City Reef and 28-Mile Wreck around 730 PM EDT.
  Fourteen Foot Bank Light around 755 PM EDT.
  Brandywine Shoal Light and Wildwood around 800 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor immediately as gusty winds and high waves are
expected.

&&

LAT...LON 3938 7521 3935 7526 3922 7514 3926 7503
      3920 7500 3912 7483 3906 7491 3898 7494
      3897 7491 3927 7465 3930 7431 3918 7358
      3895 7377 3899 7411 3894 7497 3891 7503
      3916 7542 3923 7549 3925 7557
TIME...MOT...LOC 2310Z 293DEG 24KT 3921 7447 3924 7527 3925 7552 

HAIL...0.00IN
WIND...>34KTS

$$

JRK
717 
FZUS71 KPHI 202354
MWSPHI

Marine Weather Statement
National Weather Service Mount Holly NJ
754 PM EDT SUN MAY 20 2018

ANZ430-431-452-453-472-473-210003-
/O.EXP.KPHI.MA.W.0039.000000T0000Z-180521T0000Z/
754 PM EDT SUN MAY 20 2018

...THE SPECIAL MARINE WARNING WILL EXPIRE AT 800 PM EDT...

The affected areas were... 
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm...
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20
nm...
Delaware Bay waters north of East Point NJ to Slaughter Beach DE...
Delaware Bay waters south of East Point NJ to Slaughter Beach DE...
Waters from Great Egg Inlet NJ to Cape May NJ out 20 to 40 nm...
Waters from Little Egg Inlet NJ to Great Egg Inlet NJ out 20 to 40 nm
from 20 to 40 NM...

The thunderstorms have weakened and no longer pose a significant
threat to boaters. 

LAT...LON 3938 7521 3935 7526 3922 7514 3926 7503
      3920 7500 3912 7483 3906 7491 3898 7494
      3897 7491 3927 7465 3930 7431 3918 7358
      3895 7377 3899 7411 3894 7497 3891 7503
      3916 7542 3923 7549 3925 7557
TIME...MOT...LOC 2353Z 279DEG 17KT 3918 7422 3921 7502 3922 7527 

$$

JRK

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special marine warning went out at May 20, 3:12 PM EDT, 3 hours 21 minutes earlier.

Area forecast discussion, May 20, 3:12 PM EDT, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
312 PM EDT Sun May 20 2018

.SYNOPSIS...
A cold front approaching from the northwest will pass through
our region this evening. The boundary is forecast to stall to
our south on Monday. Weak low pressure is expected to move from
the eastern Great Lakes to New England on Tuesday and Tuesday
night and it should pull another cold front through our region
on Wednesday. The front is anticipated to stall to our south as
weak high pressure influences our weather on Thursday and
Friday. The boundary is expected to return northward as a warm
front over the weekend.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
As of mid afternoon, cold front is beginning to push southward
into the CWA but still north of the I-95 corridor. Ahead of it,
some showers have developed in the unstable airmass and are
moving through portions of southern NJ. No lightning yet but ML
CAPES over the southern part of the CWA are in the 500-1000 j/kg
range so lightning remains possible through the afternoon with
convective cells. The aformentioned front will move southward
through the latter part of the afternoon and be across the
Delmarva extending eastward across southern NJ by this evening.
Additional showers with the chance of storms will remain
possible ahead of it with the activity tending to becoming
confined to areas mainly near and especially south of the I-95
corridor through the latter part of this afternoon as the
airmass starts to dry out behind the front as it passes
southward. I Don't expect any severe weather but brief heavy
downpours will be possible and given that diurnal mixing alone
is bringing some wind gusts to around 20-25 mph it's possible
some gusts of 30 to 35 mph could occur with some of these
showers or storms.

Heading through this evening, showers diminish across the south
by mid evening as the front continues to push southward
clearing the coast. Beyond this time expect skies becoming
mainly clear with light winds out of the north as high pressure
noses down and advects in cooler and drier air. Given the
saturated ground, some fog formation definitely possible
overnight but the limiting factors will be the dry air advection
and winds that may be just a bit too strong in the boundary
layer for widespread fog. For this reason, limited fog in the
grids to patchy across a few limited areas based on output from
fog tool. Overnight Lows will range from the low to mid 50s
north to the low to mid 60s south.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
Finally a quiet, dry day on the way for Monday. High pressure
will crest over the area leading to plenty of sunshine, light
winds, and comfortable humidity levels with any fog quickly
burning off by mid morning. There will be some high clouds
around...especially over eastern PA during the afternoon hours
but any precip with the next wave stays west of the forecast
area through the day. Highs will generally be in the mid to
upper 70s except low 70s over the southern Poconos.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
We will not be making much change to the forecast for the long-
term period. It continues to appear as though we will receive
some precipitation from Monday night into Tuesday night,
followed by a drying trend for Wednesday through Friday.
Moisture is expected to return over the holiday weekend.

We should remain on the periphery of a mid level long wave
trough over eastern Canada during the work week.

Weak low pressure is forecast to pass across the southern and
eastern Great Lakes on Monday night and Tuesday. Moisture will
be on the increase ahead of the system. We will continue to
indicate a chance of showers and an increasing potential for
thunder at that time.

A short wave trough is expected to drop southeastward toward
our region on Tuesday night. The trough and its associated
surface cold front are forecast to arrive early on Wednesday. We
will continue to mention a chance of showers and thunderstorms
for Tuesday night ahead of the frontal boundary.

Dry air is anticipated to build down from the north for the
period from Wednesday through Friday.

The mid level long wave trough is expected to drift eastward
over the weekend, allowing a ridge to take hold over the western
North Atlantic. The resulting flow is forecast to bring an
increase in moisture along with the potential for scattered
showers and thunderstorms over the holiday weekend.

Temperatures for the period from Monday night through Sunday
are expected to be typical for this time of the year with highs
mainly in the 70s and lower 80s, and lows in the 50s and 60s.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Tonight...The cold front will move offshore and any showers
will move offshore as well. Behind the front, winds will become
west to northwest. Any locations that have their winds become
light overnight and have clear skies develop could have some
patchy fog develop. This may be a little more likely for RDG,
MIV, and ACY, especially if any showers move across the area
late this afternoon.

Monday...VFR conditions.

OUTLOOK...
Monday night through Tuesday night...A chance of showers and
thunderstorms. Conditions varying between VFR and MVFR. Brief
periods of IFR may occur in precipitation.

Wednesday through Friday...Mainly VFR. Some late night and
early morning visibility restrictions are possible.

&&

.MARINE...
Winds have been slow to come up but we keep the Small Craft
Advisory in place over the ocean waters until 2z as there will
still likely be some gusts to 25 knots late this afternoon into
this evening. Also, seas should remain around 5 ft. Expect
winds/seas to diminish below SCA conditions by the overnight
hours with sub SCA conditions then persisting through Monday.

OUTLOOK...
Monday night through Friday...No marine headlines are
anticipated.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory until 10 PM EDT this evening for
     ANZ450>455.

&&

Synopsis...Iovino
Near Term...Fitzsimmons
Short Term...Fitzsimmons
Long Term...Iovino
Aviation...Fitzsimmons/Iovino
Marine...Fitzsimmons/Iovino
Hazardous weather outlook, May 20, 3:12 PM EDT, 3 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
312 PM EDT Sun May 20 2018

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-211915-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-
Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-
Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
312 PM EDT Sun May 20 2018

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-211915-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
312 PM EDT Sun May 20 2018

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Local storm report, May 20, 3:50 PM EDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
350 PM EDT SUN MAY 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 PM     MARINE TSTM WIND KITE ISLAND BARNEGAT BA 39.79N  74.17W
05/20/2018  M40 MPH          ANZ451             NJ   WEATHERFLOW

&&

EVENT NUMBER PHI1800850

JRK

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 9:27 PM EDTDense Fog AdvisoryPHIBurlington, Hunterdon, Mercer, Middlesex, Monmouth, Morris and 4 more9 hr
May 20, 3:49 PM EDTSpecial Marine WarningPHI56 min
May 20, 4:42 PM EDTSpecial Marine WarningPHI93 min
May 20, 6:39 PM EDTSpecial Weather StatementPHICape May36 min
May 19, 8:41 PM EDTAreal Flood WarningPHIKent21 hr

Nearby

Special Marine Warnings in New Jersey, 2018Every special marine warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.